Alendronate-induced esophagitis in an elderly woman

Victoria Gómez, Shu Yuan Xiao

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

Ingestion of alendronate sodium (Fosamax) had been reported to sometimes cause erosive or ulcerative esophagitis. Despite its widespread use and several case reports describing the clinical and endoscopic presentation, there has been limited discussion on the histologic appearances of the esophagitis caused by the medication. Here we describe one case of an elderly woman who presented with alendronate-induced esophagitis. The histopathologic changes that make this case unique are the large, "bizarre" squamous epithelial cells and scattered dyskaratotic cells, two findings not well described in previous reports. These unique features add to the histologic spectrum of alendronate-induced esophageal injury, and shall help differentiating this type of esophagitis from those with other etiologies.

Original languageEnglish (US)
Pages (from-to)200-203
Number of pages4
JournalInternational Journal of Clinical and Experimental Pathology
Volume2
Issue number2
StatePublished - Jun 19 2009

Keywords

  • Alendronate sodium
  • Esophagitis
  • Fosamax

ASJC Scopus subject areas

  • Pathology and Forensic Medicine
  • Histology

Fingerprint Dive into the research topics of 'Alendronate-induced esophagitis in an elderly woman'. Together they form a unique fingerprint.

  • Cite this